PXE Awareness

Volume 19, Issue 1 June 2013

 

A Case of Systemic Pseudo-PXE Caused

by Long-Term Penicillamine Use

Listen
click to listen ( 850KB AUDIO SIZE )

A 47 year old man presented with a two year history of increasing cervical dysphagia, dyspnoea, and cutaneous signs. He had been diagnosed 27 years previously with Wilson's disease and was treated with penicillamine (1.5 g daily). Systemic abnormality of elastic fibres was confirmed by light and electron microscopy following biopsy of skin, lung, oesophageal muscle, gum, pharyngeal tissue, and cervical connective tissue. Dysphagia was relieved by cricopharyngeal myotomy. Substitution of trientene dihydrochloride for penicillamine relieved cutaneous and systemic manifestations. This is possibly the first case demonstrating an association between prolonged penicillamine use and biopsy proved systemic pseudo-pseudoxanthoma elasticum. The presenting symptoms may have resulted from the abnormal numbers and properties of elastic fibres, and the changes were caused by penicillamine use, rather than by idiopathic, inherited pseudoxanthoma elasticum.

https://www.medify.com/insights/article/9602696/a-case-of-systemic-pseudo-pseudoxanthoma-elasticum-with-diverse-symptomatology-caused-by-long-term-penicillamine-use